I read with interest the Case Study entitled “Acute kidney injury, hyperosmolality and metabolic acidosis associated with lorazepam” in the September 2007 issue of Nature Clinical Practice Nephrology. I agree with the authors that it is the proximal tubular injury caused by propylene glycol toxicity that results in the clinical effects. The authors state twice, however, that it is the inability of the kidneys to regenerate bicarbonate (because of proximal tubular injury) that causes the toxic effects of propylene glycol (pages 516 and 517). I believe that this statement is likely an error, as proximal tubules reabsorb or reclaim the bicarbonate and it is the distal tubule that regenerates bicarbonate. Hence, proximal tubular injury caused by propylene glycol results in metabolic acidosis by failure to reclaim the filtered bicarbonate (type 2 renal tubular acidosis) and not by failure to regenerate bicarbonate.
The author declares no competing financial interests.
About this article
Cite this article
Parmar, M. Acute kidney injury, hyperosmolality and metabolic acidosis associated with lorazepam. Nat Rev Nephrol 3, E1 (2007). https://doi.org/10.1038/ncpneph0635